Previous |  Up |  Next

Article

Keywords:
stationary incompressible Navier-Stokes flows; exterior domains; stabilized finite element methods; stability estimates
Summary:
We consider numerical approximations of stationary incompressible Navier-Stokes flows in 3D exterior domains, with nonzero velocity at infinity. It is shown that a P1-P1 stabilized finite element method proposed by C. Rebollo: A term by term stabilization algorithm for finite element solution of incompressible flow problems, Numer. Math. 79 (1998), 283–319, is stable when applied to a Navier-Stokes flow in a truncated exterior domain with a pointwise boundary condition on the artificial boundary.
References:
[1] R. A.  Adams: Sobolev Spaces. Academic Press, New York, 1975. MR 0450957 | Zbl 0314.46030
[2] F.  Alouges, J.  Laminie, and S. M.  Mefire: Exponential meshes and three-dimensional computation of a magnetic field. Numer. Methods Partial Differ. Equations 19 (2003), 592–637. DOI 10.1002/num.10064 | MR 1996222
[3] K. I.  Babenko, M. M.  Vasil’ev: On the asymptotic behavior of a steady flow of viscous fluid at some distance from an immersed body. J.  Appl. Math. Mech. 37 (1973), 651–665. DOI 10.1016/0021-8928(73)90115-9 | MR 0347214
[4] S.  Bönisch, V.  Heuveline, and P.  Wittwer: Adaptive boundary conditions for exterior flow problems. J.  Math. Fluid Mech. 7 (2005), 85–107. DOI 10.1007/s00021-004-0108-8 | MR 2127743
[5] S. C.  Brenner, L. R.  Scott: The Mathematical Theory of Finite Element Methods, 2nd edition. Springer-Verlag, New York, 2002. MR 1894376
[6] F.  Brezzi, M.  Fortin: Mixed and Hybrid Finite Element Methods. Springer-Verlag, New York, 1991. MR 1115205
[7] C.-H.  Bruneau: Boundary conditions on artificial frontiers for incompressible and compressible Navier-Stokes equations. M2AN, Math. Model. Numer. Anal. 34 (2000), 303–314. DOI 10.1051/m2an:2000142 | MR 1765661 | Zbl 0954.76014
[8] C.-H.  Bruneau, P.  Fabrie: New efficient boundary conditions for incompressible Navier-Stokes equations: a well-posedness result. M2AN, Math. Model. Numer. Anal. 30 (1996), 815–840. MR 1423081
[9] C.  Calgaro, P.  Deuring, and D.  Jennequin: A preconditioner for generalized saddle point problems: application to 3D  stationary Navier-Stokes equations. Numer. Methods Partial Differ. Equations 22 (2006), 1289-1313. DOI 10.1002/num.20154 | MR 2257634
[10] P.  Deuring: Finite element methods for the Stokes system in three-dimensional exterior domains. Math. Methods Appl. Sci. 20 (1997), 245–269. DOI 10.1002/(SICI)1099-1476(199702)20:3<245::AID-MMA856>3.0.CO;2-F | MR 1430495 | Zbl 0870.76041
[11] P.  Deuring: A stable mixed finite element method on truncated exterior domains. M2AN, Math. Model. Numer. Anal. 32 (1998), 283–305. MR 1627147 | Zbl 0904.65108
[12] P.  Deuring: Approximating exterior flows by flows on truncated exterior domains: piecewise polygonial artificial boundaries. In: Elliptic and Parabolic problems. Proceedings of the 4th  European Conference, Rolduc and Gaeta, 2001, J.  Bemelmans (ed.), World Scientific, Singapore, 2002, pp. 364–376. MR 1937556
[13] P.  Deuring: Exterior stationary Navier-Stokes flows in  3D with non-zero velocity at infinity: asymptotic behaviour of the second derivatives of the velocity. Commun. Partial Differ. Equations 30 (2005), 987–1020. DOI 10.1081/PDE-200064436 | MR 2180292
[14] P.  Deuring: A finite element method for 3D  exterior Oseen flows: error estimates. Submitted. Zbl 1148.35062
[15] P.  Deuring, S.  Kračmar: Artificial boundary conditions for the Oseen system in 3D  exterior domains. Analysis 20 (2000), 65–90. DOI 10.1524/anly.2000.20.1.65 | MR 1757070
[16] P.  Deuring, S.  Kračmar: Exterior stationary Navier-Stokes flows in  3D with non-zero velocity at infinity: approximation by flows in bounded domains. Math. Nachr. 269–270 (2004), 86–115. DOI 10.1002/mana.200310167 | MR 2074775
[17] R.  Farwig: A variational approach in weighted Sobolev spaces to the operator $- \Delta + \partial / \partial x_1$ in exterior domains of  $\mathbb{R}^3$. Math.  Z. 210 (1992), 449–464. MR 1171183
[18] R.  Farwig: The stationary exterior 3D-problem of Oseen and Navier-Stokes equations in anisotropically weighted Sobolev spaces. Math.  Z. 211 (1992), 409–447. DOI 10.1007/BF02571437 | MR 1190220
[19] M.  Feistauer, C.  Schwab: On coupled problems for viscous flows in exterior domains. Math. Models Methods Appl. Sci. 8 (1998), 658–684. DOI 10.1142/S0218202598000305 | MR 1634842
[20] M.  Feistauer, C.  Schwab: Coupled problems for viscous incompressible flow in exterior domains. In: Applied Nonlinear Analysis, A. Sequeira (ed.), Kluwer/Plenum, New York, 1999, pp. 97–116. MR 1727443
[21] M.  Feistauer, C.  Schwab: Coupling of an interior Navier-Stokes problem with an exterior Oseen problem. J.  Math. Fluid Mech. 3 (2001), 1–17. DOI 10.1007/PL00000961 | MR 1830652
[22] R.  Finn: On the exterior stationary problem for the Navier-Stokes equations, and associated perturbation problems. Arch. Ration. Mech. Anal. 19 (1965), 363–406. DOI 10.1007/BF00253485 | MR 0182816 | Zbl 0149.44606
[23] G. P.  Galdi: An Introduction to the Mathematical Theory of the Navier-Stokes Equations. Vol.  I. Linearized Steady Problems (rev. ed.). Springer-Verlag, New York, 1998. MR 1284205
[24] G. P.  Galdi: An Introduction to the Mathematical Theory of the Navier-Stokes Equations. Vol.  II. Nonlinear Steady Problems. Springer-Verlag, New York, 1994. MR 1284206 | Zbl 0949.35005
[25] V.  Girault, P.-A.  Raviart: Finite Element Methods for Navier-Stokes Equations. Springer-Verlag, Berlin, 1986. MR 0851383
[26] C.  I.  Goldstein: The finite element method with nonuniform mesh sizes for unbounded domains. Math. Comput. 36 (1981), 387–404. DOI 10.1090/S0025-5718-1981-0606503-5 | MR 0606503 | Zbl 0467.65058
[27] C. I.  Goldstein: Multigrid methods for elliptic problems in unbounded domains. SIAM J.  Numer. Anal. 30 (1993), 159–183. DOI 10.1137/0730008 | MR 1202661 | Zbl 0772.65075
[28] P.  Grisvard: Elliptic Problems in Nonsmooth Domains. Pitman, Boston, 1985. MR 0775683 | Zbl 0695.35060
[29] G. H.  Guirguis: On the coupling of boundary integral and finite element methods for the exterior Stokes problem in  3D. SIAM J.  Numer. Anal. 24 (1987), 310–322. DOI 10.1137/0724023 | MR 0881366
[30] G. H.  Guirguis, M. D.  Gunzburger: On the approximation of the exterior Stokes problem in three dimensions. M2AN, Math. Model. Numer. Anal. 21 (1987), 445–464. MR 0908240
[31] M. D.  Gunzburger: Finite Element Methods for Viscous Incompressible Flows. Academic Press, Boston, 1989. MR 1017032 | Zbl 0697.76031
[32] L.  Halpern, M.  Schatzman: Artificial boundary conditions for incompressible viscous flows. SIAM J.  Math. Anal. 20 (1989), 308–353. DOI 10.1137/0520021 | MR 0982662
[33] Yinnian He: Coupling boundary integral and finite element methods for the Oseen coupled problem. Comput. Math. Appl. 44 (2002), 1413–1429. DOI 10.1016/S0898-1221(02)00266-3 | MR 1938777 | Zbl 1037.76039
[34] J. G.  Heywood, R.  Rannacher, and S.  Turek: Artificial boundaries and flux and pressure conditions for incompressible Navier-Stokes equations. Int. J.  Numer. Methods Fluids 22 (1996), 325–352. DOI 10.1002/(SICI)1097-0363(19960315)22:5<325::AID-FLD307>3.0.CO;2-Y | MR 1380844
[35] S.  Kračmar, J.  Neustupa: Global existence of weak solutions of a nonsteady variational inequality of the Navier-Stokes type with mixed boundary conditions. In: Proceedings of the International Symposium on Numerical Analysis (ISNA’92), Charles University, Prague, 1993, pp. 156–177.
[36] S.  Kračmar, J.  Neustupa: A weak solvability of a steady variational inequality of the Navier-Stokes type with mixed boundary conditions. Nonlinear Anal., Theory Methods Appl. 47 (2001), 4169–4180. DOI 10.1016/S0362-546X(01)00534-X | MR 1972357
[37] P.  Kučera: Solutions of the Navier-Stokes equations with mixed boundary conditions in a bounded domain. In: Analysis, Numerics and Applications of Differential and Integral Equations. Pitman Research Notes in Mathematics Series  379, M. Bach (ed.), Addison Wesley, London, 1998, pp. 127–131. MR 1606691
[38] P.  Kučera: A structure of the set of critical points to the Navier-Stokes equations with mixed boundary conditions. In: Navier-Stokes Equations: Theory and Numerical Methods. Pitman Research Notes in Mathematics Series  388, R. Salvi (ed.), Addison Wesley, London, 1998, pp. 201–205. MR 1773598
[39] P.  Kučera, Z.  Skalák: Local solutions to the Navier-Stokes equations with mixed boundary conditions. Acta Appl. Math. 54 (1998), 275–288. DOI 10.1023/A:1006185601807 | MR 1671783
[40] S. A.  Nazarov, M.  Specovius-Neugenbauer: Approximation of exterior problems. Optimal conditions for the Laplacian. Analysis 16 (1996), 305–324. DOI 10.1524/anly.1996.16.4.305 | MR 1429456
[41] S. A.  Nazarov, M.  Specovius-Neugenbauer: Approximation of exterior boundary value problems for the Stokes system. Asymptotic Anal. 14 (1997), 233–255. MR 1458705
[42] S.  A.  Nazarov, M.  Specovius-Neugebauer: Nonlinear artificial boundary conditions with pointwise error estimates for the exterior three dimensional Navier-Stokes problem. Math. Nachr. 252 (2003), 86–105. DOI 10.1002/mana.200310039 | MR 1903042
[43] J.  Nečas: Les méthodes directes en théorie des équations elliptiques. Masson, Paris, 1967. MR 0227584
[44] K.  Nishida: Numerical method for Oseen’s linearized equations in three-dimensional exterior domains. J.  Comput. Appl. Math. 152 (2003), 405–409. DOI 10.1016/S0377-0427(02)00770-7 | MR 1991305 | Zbl 1059.76055
[45] A.  Quarteroni, A.  Valli: Numerical Approximation of Partial Differential Equations. Springer-Verlag, New York, 1994. MR 1299729
[46] T. C.  Rebollo: A term by term stabilization algorithm for finite element solution of incompressible flow problems. Numer. Math. 79 (1998), 283–319. DOI 10.1007/s002110050341 | MR 1622522 | Zbl 0910.76033
[47] A.  Sequeira: The coupling of boundary integral and finite element methods for the bidimensional exterior steady Stokes problem. Math. Methods Appl. Sci. 5 (1983), 356–375. DOI 10.1002/mma.1670050124 | MR 0716661 | Zbl 0521.76034
[48] A.  Sequeira: On the computer implementation of a coupled boundary and finite element method for the bidimensional exterior steady Stokes problem. Math. Methods Appl. Sci. 8 (1986), 117–133. DOI 10.1002/mma.1670080109 | MR 0833255 | Zbl 0619.76039
[49] S. V.  Tsynkov: Numerical solution of problems on unbounded domains. A review. Appl. Numer. Math. 27 (1998), 465–532. DOI 10.1016/S0168-9274(98)00025-7 | MR 1644674 | Zbl 0939.76077
Partner of
EuDML logo